Iowa, 2014Flooding in Iowa, September 10 to 11, 2014
September 10 to 11, 2014 · NWS OAX · 5 events in 3 counties and zones
A generally wet period with repeated thunderstorms from August into early September led to a number of area rivers having above normal river levels. A slow moving complex of thunderstorms near the 10th of September set rivers in southeast Nebraska and southwest Iowa above flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- $40,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A generally wet period with repeated thunderstorms from August into early September led to a number of area rivers having above normal river levels. A slow moving complex of thunderstorms near the 10th of September set rivers in southeast Nebraska and southwest Iowa above flood stage. This included the Missouri and the Big Blue Rivers in Nebraska, and the East Nishnabotna, main stem of the Nishnabotna, and Nodaway Rivers in southwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 10, 2:00 AM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 10, 2:00 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 AM CDT WED SEP 10 2014
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 300 AM CDT WED SEP 10 2014
LAST REMNANTS OF EVENING CONVECTION ABOUT TO EXIT THE SOUTHEAST
CORNER OF NEBRASKA AT 07Z. PLAN TO REMOVE FFA FOR REMAINING
COUNTIES IN THE SOUTHEAST PRIOR TO ZONE ISSUANCE.
SOME PATCHY FOG HAD DEVELOPED IN PARTS OF EASTERN NEBRASKA BUT
CONDITIONS IMPROVED AS SURFACE WINDS INCREASED IN NORTHEAST
NEBRASKA. EXPECT THIS TREND TO SPREAD SOUTHEAST DURING THE
MORNING BEHIND THE DEPARTING PRECIP.
FALL LIKE CONDITIONS EXPECTED ACROSS THE AREA THROUGH THE SHORT
TERM WITH ANOTHER CHANCE OF RAIN THURSDAY INTO FRIDAY AS A STRONG
UPPER TROUGH MOVES ACROSS THE REGION. OUTSIDE OF THIS FEATURE
TEMPERATURES WILL BE THE MAIN FOCUS WITH AMOUNT OF CLOUD COVER
AND MOIST SURFACE LAYER FROM RECENT HEAVY RAINS EXPECTED TO IMPACT
EXTENT OF COOLING.
.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 300 AM CDT WED SEP 10 2014
FRIDAY NIGHT LOOKS TO BE THE BEST CHANCE FOR SEEING THE COOLEST
TEMPERATURES AS HIGH PRESSURE MOVES OVER THE AREA PROVIDING
OPTIMAL CONDITIONS FOR COOLING. PATCHY FROST MAY BE POSSIBLE IN
SOME SPOTS BUT NO MENTION AT THIS TIME DUE TO UNCERTAINTY.
WARMER TEMPERATURES RETURN DURING THE PERIOD WITH SOME CHANCE OF
SHOWERS SUNDAY NIGHT INTO MONDAY AS A WEAK COLD FRONT MOVES
THROUGH THE AREA WITH SOME UPPER LEVEL SUPPORT.
&&
.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 100 AM CDT WED SEP 10 2014
CONVECTION HAD MOVED EAST OF THE AREA WITH IFR CIGS AND VSBYS IN
PLACE BEHIND THE RAIN AREA. EXPECT IFR OR MVFR CIGS TO REMAIN
ACROSS THE AREA FOR MUCH OF THE DAY AS COLDER AIR SPREADS SOUTH.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...DEE
Hazardous weather outlook, Sep 10, 3:20 AM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
420 AM CDT WED SEP 10 2014
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-102330-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
420 AM CDT WED SEP 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
MINOR FLOODING IS FORECAST ACROSS THE NISHNABOTNA RIVER BASIN IN
SOUTHWEST IOWA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PATCHY FROST MAY BE POSSIBLE IN SOME AREAS SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Sep 9, 10:32 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1132 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 PM HEAVY RAIN OMAHA 41.26N 96.01W
09/09/2014 M3.32 INCH DOUGLAS NE NWS EMPLOYEE
IN OMAHA AT 84TH AND BLONDO
&&
BRANDLocal storm report, Sep 9, 11:16 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1216 AM CDT WED SEP 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 AM HEAVY RAIN 2 SSE ELKHORN 41.26N 96.23W
09/10/2014 M3.45 INCH DOUGLAS NE NWS EMPLOYEE
1214 AM HEAVY RAIN 3 W FORT CALHOUN 41.45N 96.09W
09/10/2014 M5.50 INCH WASHINGTON NE PUBLIC
&&
VDEWALDLocal storm report, Sep 10, 12:05 AM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
105 AM CDT WED SEP 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 AM HEAVY RAIN 3 W PACIFIC JUNCTION 41.02N 95.86W
09/10/2014 M3.30 INCH MILLS IA TRAINED SPOTTER
&&
VDEWALDLocal storm report, Sep 10, 12:34 AM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
134 AM CDT WED SEP 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HEAVY RAIN 1 SE VALLEY 41.30N 96.33W
09/10/2014 M2.29 INCH DOUGLAS NE OFFICIAL NWS OBS
0100 AM HEAVY RAIN 5 NNW COUNCIL BLUFFS 41.30N 95.90W
09/10/2014 M3.43 INCH DOUGLAS NE OFFICIAL NWS OBS
AT OMAHA EPPLEY AIRPORT. NEW DAILY RECORD FOR THIS
DATE...BREAKS THE PREVIOUS RECORD OF 1.24 INCHES SET IN
1912.
0100 AM HEAVY RAIN 4 NW LINCOLN 40.86N 96.75W
09/10/2014 M2.49 INCH LANCASTER NE OFFICIAL NWS OBS
AT THE LINCOLN AIRPORT.
0100 AM HEAVY RAIN 3 ESE TEKAMAH 41.76N 96.18W
09/10/2014 M2.61 INCH BURT NE OFFICIAL NWS OBS
AT THE TEKAMAH AIRPORT.
0100 AM HEAVY RAIN 2 ENE FALLS CITY 40.08N 95.57W
09/10/2014 M1.50 INCH RICHARDSON NE OFFICIAL NWS OBS
24 HOUR TOTAL AT THE FALLS CITY AIRPORT. STILL RAINING.
&&
VDEWALDFlood, Montgomery
- When
- September 10, 3:31 AM CST to 9:18 PM CST
- Where
- Montgomery County, 1.87 mi WSW of Stennett to 2.73 mi S of Stennett
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.068, -95.232
A slow moving thunderstorm complex lead to heavy rainfall on the 9th causing the East Nishnabotna River to rise above flood stage around the Red Oak area. The river rose above flood stage during the early morning on the 10th, crested during mid afternoon and fell below flood stage during the evening. The flooding was minor and confined to low-lying areas.
Flood, Page
- When
- September 10, 3:45 AM CST to September 11, 5:11 PM CST
- Where
- Page County, 3.71 mi NNE of Clarinda to 0.85 mi WNW of Hawleyville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.780, -95.004
A slow moving thunderstorm complex lead to heavy rainfall on the 9th causing the Nodaway River to rise above flood stage around the Clarinda area. The river rose above flood stage during the early morning on the 10th, crested later that morning, and fell below flood stage during the evening. The flooding was minor and confined to low-lying areas.
Flood, Fremont
- When
- September 10, 4:45 AM CST to 6:00 PM CST
- Where
- Fremont County, 1.85 mi N of Randolph to 1.84 mi NNW of Randolph
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.896, -95.575
A slow moving thunderstorm complex lead to heavy rainfall on the 9th causing the West Nishnabotna River to rise above flood stage around the Randolph area. The river rose above flood stage during the early morning on the 10th, crested during the early afternoon and fell below flood stage during the evening. The flooding was minor and confined to low-lying areas.
Flood, Fremont
- When
- September 10, 11:56 AM CST to September 11, 4:30 PM CST
- Where
- Fremont County, 3.46 mi NNE of Hamburg to 0.51 mi NNE of Hamburg
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.649, -95.635
A slow moving thunderstorm complex lead to heavy rainfall on the 9th causing the West Nishnabotna River to rise above flood stage around the Hamburg area. The river rose above flood stage during the afternoon on the 10th, crested later that morning, and fell below flood stage during the afternoon on the 11th. The flooding was minor and confined to low-lying areas.
Flood, Fremont
- When
- September 10, 3:00 PM CST to September 11, 3:00 PM CST
- Where
- Fremont County, 1.25 mi N of Riverton to 1.2 mi W of Riverton
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.698, -95.568
A slow moving thunderstorm complex lead to heavy rainfall on the 9th causing the East Nishnabotna River to rise above flood stage around the Riverton area. The river rose above flood stage during the afternoon on the 10th, crested during the morning on the 11th, and fell below flood stage later that afternoon. The flooding was minor and confined to low-lying areas.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Illinois, September 10, 2014$168,000 · 61 kt wind · 6 events
- Tornadoes and Damaging Wind in Ohio, September 10, 2014$175,000 · EF0 · 5 events
- Flash Flooding and Damaging Winds in Indiana, September 10, 2014$68,000 · 61 kt wind · 12 events
- Flooding in Nebraska, September 10 to 12, 2014$85,000 · 3 events
- Flash Flood in Michigan, September 10, 2014$50,000 · 1 event
- Heavy Snow and Winter Weather in South Dakota, September 10 to 11, 20146 events
- Winter Storm in Wyoming, September 10 to 11, 20144 events
- Heavy Snow and Winter Weather in Wyoming, September 10 to 11, 20144 events
- Flooding and Heavy Rain in Indiana, September 10 to 11, 20143 events
- Marine Thunderstorm Winds in Lake Erie, September 10, 20142 events
- Damaging Winds in Illinois, September 10, 201461 kt wind · 2 events
- Winter Storm in Wyoming, September 10 to 11, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544494, 544496, 544491, 544495, 544493.